Iowa, 2012Wildfire in Iowa, September 27, 2012
September 27, 2012 · NWS FSD · 4 events in 4 counties and zones
Several farm fires and grass fires were reported during the afternoon in Osceola, O'Brien, Clay, and Buena Vista Counties under very dry conditions and strong winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several farm fires and grass fires were reported during the afternoon in Osceola, O'Brien, Clay, and Buena Vista Counties under very dry conditions and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 27, 11:13 AM CST, 47 minutes earlier.
Area forecast discussion, Sep 27, 11:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CDT THU SEP 27 2012
.DISCUSSION.../ISSUED AT 945 AM CDT/
FORECAST LOOKS IN GOOD SHAPE FOR TODAY. SUNNY SKIES AND TEMPERATURES
ABOUT 5 TO 10 DEGREES ABOVE AVERAGE. DEWPOINTS SHOULD DROP THIS
AFTERNOON ALLOWING FOR RELATIVE HUMIDITY LEVELS TO FALL TO OR BELOW
20 PERCENT IN MANY AREAS. WINDS ARE EXPECTED TO REMAIN GENERALLY 10
MPH OR LESS OUT OF AN EASTERLY DIRECTION.
.PREVIOUS DISCUSSION.../ISSUED AT 300 AM CDT/
WEAK UPPER LEVEL FLOW OVER THE CENTRAL U.S. WILL KEEP THE STATUS QUO
OVER OUR AREA THROUGH THE UPCOMING WEEKEND. THIS WILL MEAN DRY AND
PLEASANT CONDITIONS THROUGH THE PERIOD AS A SURFACE HIGH PRESSURE
AXIS REMAINS PARKED FROM THE GREAT LAKES REGION BACK THROUGH THE
CENTRAL PLAINS DURING THIS TIME FRAME. WITH THIS STAGNANT
PATTERN...OUR AREA WILL SEE SUBTLE WARMING EACH DAY THROUGH SUNDAY
AS INDICATED BY MODEL 850 MB THERMAL FIELDS...WITH HIGHS TODAY IN
THE LOWER 70S IN OUR NORTHEASTERN ZONES TO LOWER 80S THROUGH THE
WESTERN JAMES RIVER VALLEY AND SOUTH CENTRAL SOUTH DAKOTA
AREAS...RISING INTO THE LOWER TO MID 80S ACROSS THE CWA BY THE
WEEKEND. NIGHTS WILL BE PLEASANTLY COOL WITH MAINLY CLEAR SKIES AND
VERY LIGHT WINDS EACH NIGHT...THOUGH ALSO SHOWING A SLIGHT WARMING
TREND THROUGH THE PERIOD...WITH LOWS RUNNING GENERALLY IN THE
40S...TO SOME LOWER 50S BY THE WEEKEND.
MODELS IN DECENT AGREEMENT ON A FRONTAL BOUNDARY SWINGING ACROSS THE
REGION LATER ON SUNDAY AND SUNDAY NIGHT...BUT THE GFS IS THE LONE
MODEL AT SPITTING OUT SOME PRECIPITATION WITH THE SYSTEM...AND WITH
MOISTURE LOOKING PRETTY SCANT KEPT IT DRY FOR NOW. THERE LOOKS TO BE
A SUBTLE COOL DOWN ON MONDAY BEHIND THIS SYSTEM...BEFORE WARMING
AGAIN ON TUESDAY OUT AHEAD OF A MORE SIGNIFICANT SURFACE TROUGH
SHOWN BY BOTH THE GFS AND ECMWF TO PASS THROUGH THE AREA LATER ON
TUESDAY INTO WEDNESDAY OF NEXT WEEK. AGAIN DOES NOT LOOK LIKE A LOT
OF MOISTURE WITH THE SYSTEM...BUT MODELS POINT TOWARD A MORE
SIGNIFICANT COOL DOWN FOR THE MIDDLE OF THE WEEK.
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Sep 27, 2:52 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 AM CDT THU SEP 27 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
352 AM CDT THU SEP 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Wildfire, Osceola
- When
- September 27, 12:00 PM CST to 6:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Several farm and grass fires were reported in the county. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased. The fires were mainly in the southern part of the county.
Wildfire, O'Brien
- When
- September 27, 12:00 PM CST to 6:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Numerous farm and grass fires were reported in the county, especially near Hartley where the local fire department received many calls. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased.
Wildfire, Clay
- When
- September 27, 12:00 PM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Several farm and grass fires were reported in the county, including one large fire just north of Everly. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased.
Wildfire, Buena Vista
- When
- September 27, 12:00 PM CST to 6:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Several farm and grass fires were reported in the county, including a large fire near Sioux Rapids. Very dry vegetation and weather contributed to the starting of the fires, and strong winds resulted in the fires sustaining and spreading. Some of the fires were started by combines during harvest, until official requests were issued to stop harvesting until winds decreased.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, September 27 to 30, 20121 death · 2 injured · $70,000 · 1 event
- Tornadoes and Flash Flooding in Pennsylvania, September 27, 2012$295,000 · EF0 · 9 events
- Hail and Damaging Wind in Arkansas, September 27, 2012$50,000 · 1 in hail · 2 events
- High Surf in Hawaii, September 27 to 28, 201216 events
- Hail and Damaging Winds in Virginia, September 27, 2012$4,000 · 2 in hail · 9 events
- Flash Flooding in Virginia, September 27 to 28, 20127 events
- Hail in Colorado, September 27, 20121.75 in hail · 5 events
- Tornadoes in Colorado, September 27, 2012EF0 · 3 events
- Damaging Winds in Oklahoma, September 27, 201262 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, September 27, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20121 event
- Flood in Puerto Rico, September 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414301, 414302, 414303, 414304.